Does Chantix (antidepressant used to improve ataxia symptoms) really work? Should I talk with my neurologist about using this drug?
chantix is not an antidepressant but a drug to help stop smoking. It has many side effects, helps in few cases and only minimally. See at the end of p.5 @ http://www.curefa.org/_pdf/newsletter-dec-2010.pdf
I am on Citalopram which is an anti depressant.Haven't noticed any difference with the ataxia .I know my doctor tried a variety of things.I have reduced by 10mg.All anti depressants dull the sexual appetite but that may be my age -52 but feel failry cheerful even though in the past I suffered with depression. Now i have really got something to worry about but I don't so for me the citalopram makes me not worry about it so much.Would be interested to see if it works even a fracture.
Being lazy makes us worse really rings true with me!! It can sometimes be quite difficult when out of energy to give yourself that extra push - especially if you have someone else willing to take care of you!
Yes, it's a difficult balance - I dont want Ken to do everything for me but when we are out, I need him to discreetly help me to get from a to b and I REALLY DO need him to drop me off before finding a parking space.
...and if we are out shopping, I do need 'parking' on a seat before he goes in the gents.
I would add Carnitine to the above recommendation. I started the “mito cocktail” 3 years ago during my last major episode and I was healthy for 3 years. I take pure B2, L-Carnitine, and Ubiquinol (CytoQ Max by Solace Nutrition).
Michael Ward said:
I have tried different drug treatments and they all gave me horrible side effects.
We can get desperate and try and find some magic pill.
However Anti Depressants like ZOLOFT, PROZAC made me depressed so they were counter productive.
Sleeping Medication made me sleep walk. (Fell hard while sleep walking)
If I have something really important I might take some NUGIVAL. Major energy booth. However I have had one bottle for One year now and have only used half of it. The pills are 250MG (TOO Powerful). I cut them into 4’s 62.5MG. They work great when you need them. However the crash after is intense. It takes a day of recovery for me so I take it about once a month. Only when I have to be around lots of people and have interaction that requires me to act as if nothing is wrong with me.
I still work so its major maintenance for me.
I find that a more natural program works best for me.
COQ10 100MG 2 x per day (Bio-available),
I dose my water bottle with VITAMIN C POWER 1000MG.
NO FAST FOOD,
Move as much as you can.
The more I move the better I do.
Being lazy makes us worse.
I know you asked about CHANTIX and I went off on a tangent.
But apart from improving our over all health is there anything specific to ataxia symptoms>Are we not clutching at straws?i would love to know if there is anything which will help me walk properly again.The debate is good because we can say what has helped us but we are all different and different diagnoses.Whhat caused our cerebelllar degeneration is irrelevant .Most of us want to know what we can do> I feel powerless sometiimes.I want to take action now . I don't like taking anything which might destroy the thinking part of my brain as it seems to be unaffected so far.I like the above becuase it explins things scientfiicallly.
Very difficult to be true to oneself in that sense Michael - I heard news item last week - one of the top 5 regrets when dying is not allowing oneself to be happy.
It's often difficult to allow oneself to be happy when you are being 'sensible' 24/7
Now I'm jealous lol - It's been minus seven here today. Ipswich UK
Yes its very cold (but dry) in Wales
Yes California is warm (although, when I was there last March, for NAF) it was cold and WET ! (hope its warm in San Antonio, for NAF conf. this year).
I take Cipralex (escitalopram) 10mg once every am (I went to the GP with stomach pains, when he prescribed these - but it worked)
It doesnt seem to result in any direct effect on my CA, but obviously it must have some effect "somehow"
I take a sleeping tablet (Zolpidem)
vitamin B compound
Azilect (rasagaline) prescrbed for a intension temor (my Neurologist said I had ! I hadnt noticed
Why do auto spell checks make me Pasty lol
27f at the moment [7pm]
I take naproxen for muscle pain - now and then I think they are unnecessary and cut them down to one a day but then I start to noticed the aching muscles. I also take omeprozel to protect stomach!
I also take half tablet of baclofen in late afternoon. It amazes me how effective this half of a tiny tablet gives so much relief.
I'll stop there or the list will be endless !
Luckily although I take just vitamins and citalopram after a life time of suffering from stress related illnesses I am not in any pain,I don't have problems with sleep,I am generally happy but i do get frustrated when I can't lean down and get things anymore.Ironically I am better than at any other time in my life health wise.I just have pure ataxia with speech and mobility problems. I also have intention tremor but apart from carrying liquids it doesn;t bother me yet. It's cold here as well.Too cold to go outside even though it looks so nice.
Exciting discoveries here in england about stem cells but no mention of the Cerebellum!!Watched a prog where stem cells were used to help with sight but I am still wary of quacksand thy may have found a cure for alzheimers.But it could just be the media.
You might remember me from last summer asking about my 18 yr old with CA who wnated to skateboard. Your advice was great, and he did buy it, use it, fall off sometimes. I can hardly watch, but that is a mother's perspective. So, thanks again for the encouragement.
His latest problem is the tremour in his hands. He is a visual artist, studying fine arts at college and is just now boming very sad, discouraged sensing a loss of control. His teachers have always commented on his unusual line, makes his work stand out. But he is now panicking. Is there something that can help with the tremours? He will not be able to see the neurologist for a few months.
Any advice is welcome.
See his work here: http://samkasirer.tumblr.com/artwork